GCA- steroid side effects : Hi - I originally was... - PMRGCAuk

PMRGCAuk
9,132 members15,851 posts

GCA- steroid side effects

Hi - I originally was prescribed predisinone for GCA OF 40mg for a month - then 30’for 2 weeks then dropping every month by 2.5 until on 10 mg by Aug. As I currently only ever get 3 hours sleep in every 24 and feel spaced out and dizzy most of the time - can anyone :

A) comment on the level of decrease in predatory

B) reflect if effect of steroids will be the same on 10 mg or do I have to wait even longer for a greater reduction to feel more normal - effect if steroids has been far worse than original symptoms which precipitated doctors diagnosis - I only had a dull headache /occasional nausea/ slight flu like symptoms! Now I’m shaky/ tired/not my normal self/personality. I think being so tired all the time causes headaches anyway do reckon it will be hard to recognise if it’s the GCA or just tiredness.

10 Replies
oldestnewest

Hello, same here, prior to diagnosis apart from the immediate GCA head symptoms and feeling spaced in the last 48 hours I was largely ok; fit, working, busy. Pred turned me into a gibbering wreck, weak, woozy and generally incapable. I’d say most of it was Pred but some was probably the condition delayed. If you think that the Pred is there just to mop up inflammation and the actual autoimmune bit is still there, it figures that you won’t feel normal. Are you resting properly during the day?

I coped with the sleep deprivation with naps and a solid sleep in the afternoon. If it really isn’t improving the doc can give you something. Many on here do that.

At 10mg I was feeling much better but it wasn’t until I got below that the Pred effect started to disappear. However, once around 7mg many have a bit of trouble with not enough Pred for the body’s daily needs but the adrenal glands are still asleep. This can cause real fatigue amongst other things. It is vital you don’t rush this last 10mg. From 10mg to 5mg I did 0.5mg drops every 2or 3 weeks. At 5mg and below I use the DSNS plan give or take. So, it takes me 6-8 weeks to slowly progress from a dose to fully 0.5mg less. I’m on 2.5mg after 24 months, starting at 60mg briefly, then 40mg. Remember the Pred isn’t a cure so you need to look after your body and help it decide to go into remission.

Reply

Reassuring it’s not just me! I feel like a different person. What is DSNS plan. I can only at mo go by what rheumatology have recommended until my next visit in about 6 weeks as I’m

No expert and everyone seems to have different experience. So hard to isolate how i feel as being part of condition (which wasn’t bad initially) and how much is solely my reaction to pred. Also - didn’t feel it at all - pulled on trousers today and must face caught leg -6 inch long brown disgusting mark - joy oh joy! Thanks for replying

Reply

Hi,

40mg for a month sounds good, the reduction then to 30mg is not so! It’s a drop of 25% whereas no more than 10% is usual recommendation, so you may find that a problem. Surprised you weren’t advised to try two tapers of 5mg each, but you may be okay. But just be aware that you might struggle - if it were me I’d discuss with doctor.

The monthly tapers of 2.5mg then do sound more sensible.

As for side effects, I think in a previous post we discussed the sleeplessness quite extensively. Other side effects should decrease as you taper your steroids.

Good luck.

Reply

Thanks

Reply

Reluctant to go against rheumatology as they diagnosed and prescribed initially and feel they should be more expert than doc in the speciality.

Reply

Not suggesting you go against advice, just discuss. As I said 40 to 30 is a big drop, although as PMRpro says many doctors go that route. Just not sure how successful it is? But you can only try.

Reply

I found the drops advised at the high levels were too much for me with the withdrawal symptoms that added another layer of misery and I felt close to a flare. I’m afraid I ‘went rogue’ and did my own thing. I saw a different Rheumy most times and they all told me off depending on their particular bee in their bonnet eg. Osteoporosis, infections, diabetes, psychosis etc. Difficult though it was, I replied that a) I had never had to go up or had a flare b) I had put on no weight c) My blood sugar was great d) No infections thus far and e) I’m ok. Would they rather I go faster and risk a flare and going back to higher doses? No. Some were rude some were polite and made sure my notes recorded my ‘patient’s choice’.

2 likes
Reply

What were your symptoms in the first place? PMR? GCA? Both? How severe?

All you can really do is try the reduction and see if it works for you. 40 to 30 is a big jump but does appear in most schemes for managing GCA, even the Bristol group did 10mg drops all the way down to 20mg. As long as the GCA symptoms are absent it should be fine.

I fear your side effects are all too familiar but they are far better than the ultimate adverse effect of GCA - irreversible loss of sight. They will reduce as time goes on - but some of the spaced out feeling and poor sleep can also be due to PMR/GCA. I suffered both during the 5 years of untreated PMR. Definitely wasn't pred then.

1 like
Reply

Thanks for reply. My symptoms weren’t severe Just dull headache right side of head at temples for a couple of months. Diagnosis just GCA. Significant dizzy/spaced out/fog and insomnia started with the steroids almost immediately. I felt like the aliens arrived and removed me and replaced me with some other being who sees everything through a kind of shaky fog. Not sure I know what GCA problems feel like except dull headache which reduced with first dose of pred which was the medics answer that I had GCA apparently. As someone who has cooed with severe pneumonia and breast cancer in the last 4 years - and just got on with it all fairly pragmatically and positively- this one has been a curve ball - hard to see beginning and end and feel out of any control/recognition of what I’m doing rightly or wrongly. So many people seem to be almost on a do-it-yourself-suck-it-and-see self regulatory pred taking! Strange. Hope I’m not waffling on. I reckon I have to just ride it out until the day the pred drops right down.

Reply

I have to say, this came as a surprise after cancer which, although just as unpredictable is presented with far more certainty with a prescribed course that you follow without question (well, mostly in my case). There is a tonne of research behind the treatments and when I had it, tailoring was not an option. Everybody is interested in cancer too. GCA on the other hand is different. The docs made it sound like a clear cut, simple course of Pred, job done in a year or two. No mention of the individual variability and everything else that goes with it and inconsistent knowledge abounds. People end up taking it into their own hands when their personal needs are not catered for or the plan fails. Pred is cheap and easily obtained, unlike chemo, so it’s easier to adapt to the huge variation in the trajectory of the condition. Quite a culture shock!

1 like
Reply

You may also like...